Alert archive / Texas / High Surf Warnings in 2020
High Surf Warning 1, NWS Brownsville, TX
NWS Brownsville, TX issued this high surf warning at Oct 8, 2020, 8:49 AM CDT for Kenedy County, Texas. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2020, 8:49 AM CDT (13:49 UTC)
- Expired
- Oct 9, 2020, 1:03 PM CDT
- In force
- 28 hr
- Issued by
- NWS Brownsville, TX
County Kenedy County, TX
The radar
The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 1.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900 WHUS44 KBRO 081349 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 849 AM CDT Thu Oct 8 2020 TXZ256-257-351-082200- /O.UPG.KBRO.SU.Y.0006.000000T0000Z-201010T0000Z/ /O.NEW.KBRO.SU.W.0001.201008T1349Z-201010T0000Z/ /O.CON.KBRO.CF.W.0002.000000T0000Z-201009T1200Z/ /O.CON.KBRO.RP.S.0006.000000T0000Z-201010T0000Z/ Coastal Willacy-Coastal Cameron-Coastal Kenedy- 849 AM CDT Thu Oct 8 2020 ...HIGH SURF WARNING IN EFFECT UNTIL 7 PM CDT FRIDAY... ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...For the Coastal Flood Warning, significant coastal flooding. For the High Surf Warning, dangerously large breaking waves of 10 to 14 feet in the surf zone. For the High Rip Current Risk, life-threatening rip currents are expected. * WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy Counties. * WHEN...For the Coastal Flood Warning, until 7 AM CDT Friday. For the High Surf Warning and High Rip Current Risk, until 7 PM CDT Friday. * IMPACTS...Structural damage to buildings unprotected by seawalls may occur. Gulf water is crossing public beach access points, closing State Highway 100 from Beach Access #4 northward. Expect water crossing Gulf Blvd. with more than one foot of water depth. Driving on beaches, even in vehicles equipped with four wheel drive, will be impossible. Severe beach erosion, with calving of dunes, is likely. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The greatest impacts from coastal flooding will occur around the times of high tide, which occurs at 1:15 AM early Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Birchfield
3 follow-up statements
108 WHUS44 KBRO 081721 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 1221 PM CDT Thu Oct 8 2020 TXZ256-257-351-091200- /O.CON.KBRO.CF.W.0002.000000T0000Z-201009T1200Z/ /O.CON.KBRO.SU.W.0001.000000T0000Z-201010T0000Z/ /O.CON.KBRO.RP.S.0006.000000T0000Z-201010T0000Z/ Coastal Willacy-Coastal Cameron-Coastal Kenedy- 1221 PM CDT Thu Oct 8 2020 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY... ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...For the Coastal Flood Warning, significant coastal flooding. For the High Surf Warning, dangerously large breaking waves of 10 to 14 feet in the surf zone. For the High Rip Current Risk, life-threatening rip currents are expected. * WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy Counties. * WHEN...For the Coastal Flood Warning, until 7 AM CDT Friday. For the High Surf Warning and High Rip Current Risk, until 7 PM CDT Friday. * IMPACTS...Structural damage to buildings unprotected by seawalls may occur. Gulf water is crossing public beach access points, closing State Highway 100 from Beach Access #4 northward. Expect water crossing Gulf Boulevard with more than one foot of water depth. Driving on beaches, even in vehicles equipped with four wheel drive, will be impossible. Severe beach erosion with calving of dunes is likely. Breaking waves can sweep people off jetties and docks and into dangerous seas. Life-threatening swimming conditions and significant beach erosion will occur. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
886 WHUS44 KBRO 090921 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 421 AM CDT Fri Oct 9 2020 TXZ256-257-351-091800- /O.EXT.KBRO.CF.W.0002.000000T0000Z-201009T1800Z/ /O.CON.KBRO.SU.W.0001.000000T0000Z-201010T0000Z/ /O.CON.KBRO.RP.S.0006.000000T0000Z-201010T0000Z/ Coastal Willacy-Coastal Cameron-Coastal Kenedy- 421 AM CDT Fri Oct 9 2020 ...COASTAL FLOOD WARNING NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...For the Coastal Flood Warning, significant coastal flooding. For the High Surf Warning, dangerously large breaking waves of 10 to 14 feet in the surf zone. For the High Rip Current Risk, life-threatening rip currents are expected. * WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy Counties. * WHEN...For the Coastal Flood Warning, until 1 PM CDT this afternoon. For the High Surf Warning, until 7 PM CDT this evening. For the High Rip Current Risk, through this evening. * IMPACTS...Structural damage to buildings unprotected by seawalls may occur. Gulf water is crossing public beach access points, closing State Highway 100 from Beach Access #4 northward. Expect water crossing Gulf Boulevard with more than one foot of water depth. Driving on beaches, even in vehicles equipped with four wheel drive, will be impossible. Severe beach erosion with calving of dunes is likely. Breaking waves can sweep people off jetties and docks and into dangerous seas. Life-threatening swimming conditions and significant beach erosion will occur. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS....High tide occurred at 1:15 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
557 WHUS44 KBRO 091803 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 103 PM CDT Fri Oct 9 2020 TXZ256-257-351-101100- /O.CAN.KBRO.SU.W.0001.000000T0000Z-201010T0000Z/ /O.NEW.KBRO.SU.Y.0007.201009T1803Z-201010T1100Z/ /O.EXP.KBRO.CF.W.0002.000000T0000Z-201009T1800Z/ /O.NEW.KBRO.CF.Y.0012.201009T1803Z-201010T1100Z/ /O.EXT.KBRO.RP.S.0006.000000T0000Z-201010T1100Z/ Coastal Willacy-Coastal Cameron-Coastal Kenedy- 103 PM CDT Fri Oct 9 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM CDT SATURDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM CDT SATURDAY... ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT... * WHAT...For the High Surf Advisory, large breaking waves of 3 to 8 feet in the surf zone. For the Coastal Flood Advisory, minor coastal flooding. For the High Rip Current Risk, dangerous rip currents. * WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy Counties. * WHEN...For the High Surf Advisory, until 6 AM CDT Saturday. For the High Rip Current Risk, through late tonight. * IMPACTS...Nuisance flooding is expected, with water reaching or pushing into the dunes on South Padre Island. Vehicles, except those with four wheel drive and high wheel bases, will be unable to be driven on the beach. This includes locations north of Public Beach Access #3. Minor to moderate beach erosion is expected. Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this high surf warning went out at Oct 8, 6:41 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Oct 8, 6:41 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
641 AM CDT Thu Oct 8 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Low to mid level moisture continues to increase
across the eastern portions of the CWA early this morning as
Hurricane Delta advances across the west-central Gulf of Mexico.
Will mention MVFR through mid to late morning as some low clouds
decks have developed across the Rio Grande Valley. Also, a few
showers and thunderstorms will be possible, particularly near the
coast and may impact BRO and HRL through mid morning. Mainly VFR
conditions are expected through the next 24 hours, with brief
periods of MVFR ceilings and visibilities at times. Light winds
will become moderate later today into this evening.
&&
.PREV DISCUSSION... /issued 403 AM CDT Thu Oct 8 2020/
SHORT TERM (Today through Friday): The main concerns in the short
term will be the hazardous beach and marine conditions along the
lower Texas coast as Hurricane Delta advances across the west-
central Gulf of Mexico. Based on the latest NHC forecast, Delta
should be northeast of the Brownsville waters Friday morning and
moving north toward the Louisiana coast. Low to mid level moisture
associated with Hurricane Delta continues to increase across the
eastern portions of the CWA early this morning. The 06Z BRO sounding
shows abundant moisture below 500mb with PWAT of 2.32 inches.
Brownsville radar currently indicates some activity approaching the
outer edges of the offshore Gulf waters.
The seas and swell will dramatically increase through the day and is
expected to peak late tonight. The combination of the seas and
elevated wave heights will continue to support a high risk of rip
currents and minor coastal flooding concerns through the period.
Have decided to upgrade the previous watch to a Coastal Flood
Warning from 7 am today until 7 am Friday as water levels could
reach or exceed 2.5 feet MHHW along the coast. This will likely
result in significant beach erosion, water pooling on local roads,
and possible property damage. Additionally, high surf and rip
currents will be extremely dangerous through the period. Have issued
a High Surf Advisory and a High Rip Statement for area beaches today
into Friday.
Isolated to scattered showers and thunderstorms associated with the
outer bands of Delta will be mainly near the coast and over the
adjacent Gulf waters. Little to no rain is expected over the CWA
courtesy of the dry northwest surface flow. High temperatures today
will range from the mid to upper 80s near the coast to around 90
degrees inland. Mild tonight with lows in the 70s under partly to
mostly cloudy skies. High temperatures Friday are expected to be
near normal under partly cloudy skies. Large wave heights will
support continued water runup on the beaches, high surf, and high
rip current risk on Friday.
LONG TERM (Friday Night through Wednesday): Some lingering
coastal and marine hazards will be ongoing at the start of the
long term period. As Hurricane Delta moves north toward the
Louisiana coast, these impacts will wind down. Mid-level ridging
then builds in over the area which will allow for a sharp increase
in temperatures. Temperatures were increased for Saturday and
Sunday due increased confidence in effects from compressional
warming due to persistent southerly flow, dry conditions, as well
as general model agreement. Highs this weekend will range from
the middle 90s in eastern areas to the lower to middle 100s out
west. A mid-level trough will then race across the Rockies and
into the Northern Plains, deepening over the Great Lakes on
Tuesday. Uncertainty remains relatively high regarding a potential
weak cold front moving across central and southern Texas. The
ECMWF has generally been the more aggressive model, moving the
front through the RGV early Tuesday while the GFS solution is less
amplified and thus moves the front more slowly. Both models do
agree on a relative lack of upper support leading to a relatively
weak and short-lived event. Have opted for a general blend of
models given the relatively low confidence situation.
MARINE (Now through Friday): Buoy 42020 is reporting wave
heights around 5 early this morning. Seas are expected to quickly
build to 10 to 17 feet with large long period swell from Hurricane
Delta advances across west- central Gulf of Mexico. A Small Craft
Advisory is in effect on the lower Texas Gulf waters starting at
7 am due to the large swells. Small craft advisory conditions will
continue on the Gulf waters through at least Friday afternoon.
Small Craft Exercise Caution conditions can be expected on the
Laguna Madre through much of the period due to moderate north to
northeast winds.
Friday Night through Tuesday: Small craft advisories lead off the
long term period before seas quickly decrease to more moderate
levels as Delta moves northward and winds decrease. This trend is
expected to continue through the weekend and into early next
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 85 74 91 72 / 40 20 10 0
BROWNSVILLE 87 76 93 73 / 40 20 10 0
HARLINGEN 88 73 94 71 / 30 20 10 0
MCALLEN 91 74 96 71 / 20 10 10 0
RIO GRANDE CITY 91 70 97 67 / 10 10 10 0
SOUTH PADRE ISLAND 83 78 85 78 / 40 30 10 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Warning until 7 AM CDT Friday for TXZ256-257-351.
High Rip Current Risk through Friday evening for TXZ256-257-351.
High Surf Advisory until 7 PM CDT Friday for TXZ256-257-351.
Coastal Flood Advisory until 7 AM CDT this morning for TXZ256-
257-351.
GM...Small Craft Advisory until 7 PM CDT Friday for GMZ150-155-170-
175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
63-KCHazardous weather outlook, Oct 8, 4:47 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 447 AM CDT Thu Oct 8 2020 TXZ248>257-351-353-091000- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 447 AM CDT Thu Oct 8 2020 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight There is a High Risk of rip currents at the beaches of South Padre Island and at Boca Chica Beach. A Coastal Flood Advisory is in effect for the coastal portions of Cameron, Willacy, and Kenedy counties until 7 AM CDT Thursday. A Coastal Flood Warning is in effect for the coastal portions of Cameron, Willacy, and Kenedy counties through tonight. A High Surf Advisory is in effect today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An elevated risk of rip currents is likely at the local beaches Friday through Monday. A Coastal Flood Warning is in effect for the coastal portions of Cameron, Willacy, and Kenedy counties until 7 AM CDT Friday. A High Surf Advisory is in effect until 7 PM Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-091000- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 447 AM CDT Thu Oct 8 2020 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect for the Gulf of Mexico waters from 0 to 60 nautical miles offshore from 7 AM today through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Small Craft Advisory is in effect for the Gulf of Mexico waters from 0 to 60 nautical miles offshore until 7 PM CDT Friday. Additional Small Craft Advisories are likely along the Lower Texas Coast Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 4:30 AM CDT | Coastal Flood Warning | BRO | Kenedy | 33 hr |
| Oct 8, 4:30 AM CDT | Rip Current Statement | BRO | Kenedy | 71 hr |
| Oct 8, 4:30 AM CDT | High Surf Advisory | BRO | Kenedy | 4 hr |
Nearby
High Surf Warnings in Texas, 2020Every high surf warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.